For the past four days, I slept 20 to 22 hours each day; I only left my room once. My symptoms have never included radically over sleeping: I am changing, but I don’t know the cause(s) or the direction of my change. I do know what caused me to be able to leave my room and eat, and the cause is ironic and confusing.
I take Effexor XR to mitigate some of my symptoms. If I take the medicine without food, however, I get very sick; since I had not eaten for four days, I had not taken the medicine for four days. Effexor increases the amount of serotonin in the synapses between most (all?) nerve cells. Because I stopped taking the medicine, my serotonin levels declined. When my serotonin declines, like many other people, I experience a medical condition: Serotonin Withdrawal Syndrome (SWS). Crudely (and imprecisely) stated: my body was addicted to the increased serotonin similar to how some people’s bodies become physically addicted to heroin.
Negative side effects gave me the strength to get out of bed
The definition of physical addiction includes that a person will suffer physical effects if the substance is withdrawn from the addicted person’s body. When I stop taking Effexor, I develop SWS. The symptoms of SWS are varied: of my symptoms, the one that is most important to this story is that SWS often transforms my feelings of dislike into feelings of anger or rage. My four days of sleep was not restful: I have had nightmares almost every night for a few years. I awoke from a nightmare, and the SWS transformed my fear, my dislike, of the nightmare into anger. The anger propelled me from my bed, from my room, to the front desk to pay for the four days that I had slept and to pay for two more days, and to go outside to get food.
The irony is, of course, that a negative side effect (SWS) of a normally useful medicine is what broke the four days of sleep, four days without food, and four days of almost no water.
The confusion is what to do next. The Effexor is good for me. Complete inaction is not sustainable, though. I doubt it is wise, or safe, to intentionally cycle between taking Effexor and causing SWS by skipping Effexor doses.
This episode represents my wider confusion about life
On a larger scale, I am lost and confused. I feel torn between different worlds. I do not understand these dramatic new symptoms (such as over sleeping). PayPal informed me that someone who gave me $100 is disputing the charge with his/her credit card company:
The buyer claims that this purchase was made without authorization to use the credit card. Amazingly, this was the only time someone gave me money through PayPal and then showed me the transaction in person. I don’t know what this means, and I don’t have a way to contact the person.
Potentially losing 11.7% of the money I have would make my life more difficult, and rationally, I think I should care about it. But, I don’t care. The money can feed me and house me, but the giver’s kindness and sincerity were more important to me: remember that this gift was face-to-face. The money was one way that the giver expressed hope for me and desire to help me; we discussed concrete ways the giver could help me. On top of the many things that I do not understand, this revocation of confidence is heartbreaking.
I am changing, but I have little understanding of the forces that are changing me.